Massachusetts, 2016

Hail and Damaging Winds in Massachusetts, July 17, 2016

July 17, 2016 · NWS BOX · 6 events in 2 counties and zones

A weak area of low pressure moved along a stalled frontal boundary over southern New England, producing isolated showers and thunderstorms. A few of these storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak area of low pressure moved along a stalled frontal boundary over southern New England, producing isolated showers and thunderstorms. A few of these storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 1:53 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 17, 1:53 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
253 PM EDT SUN JUL 17 2016

.SYNOPSIS...
Weak low pressure will travel along a stalled front over southern
New England today, resulting in scattered showers and thunderstorms.
A cold front sweeps through New England Monday night with
scattered showers/thunderstorms. High pressure then builds fair
weather over the region for Tuesday through Friday. Another cold
front moves through on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
245 PM update...

As of 245 PM, scattered shower and thunderstorm development was
occurring in RI/southeaast MA, as well as central MA. Stationary
front draped across the area, as well as sea breeze boundaries are
coming in to play. SPC Mesoanalysis indicates Cape of 1000-2000
J/kg, with highest Cape values over eastern CT/RI/southeast MA.
Anticipate further development of scattered showers/t-storms
during the remainder of this afternoon. In addition to the Cape,
decent 0-6km shear (30-35kt) would support strong and perhaps a
few marginally severe storms. Passage of short wave may introduce
drier mid level air and weak subsidence behind it, but dry air
should not be deep enough to inhibit storms from continuing to
develop this afternoon.

On the Cape and Islands including Block Island, the potential
exists for continued areas of fog. Nantucket surface ob had 1/2
mile visbility at 2 pm. Areas of fog are expected to linger into
early this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Once showers/storms come to an end this evening, some drying works
into region aloft which should help bring some clearing to
interior. Closer to coast, light winds and plenty of low level
moisture will bring patchy fog and low clouds, especially near
South Coast. Lows will fall back into 60s.

Forecast for Monday is less clear cut. While cold front will hang
back across upstate NY, a pre-frontal trough may provide enough
low level convergence to generate a few showers or storms in the
afternoon. Surface-based instability should be less than today
(up to 1000 J/kg) and 0-6km shear is similar (25-35kt) but mid
level lapse rates are higher (7C/km). Lack of 500 mb height falls
is a negative factor, so am not sold we will see much in way of
activity during day.

One thing that is more certain is that 90+ heat will return,
especially across Connecticut and Merrimack Valleys as well as
interior eastern MA. Should also be a good breeze Monday afternoon
as forecast soundings show deep mixing.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

* Cold front Mon Night/Tues will bring thunderstorms to the region
* More seasonable temps and less humid conditions Wed into Thursday
* Heat and humidity returns on Friday lasting into the weekend

OVERVIEW...

00z guidance is in general agreement for the period. Strong upper
level ridge will build across the central CONUS through the extended
while New England remains in an upper level trough. Cold front
passes through Monday night into Tuesday. High pressure builds in
for the mid-week. Uncertainty remains for the extended on
precipitation. More seasonable temps and less humid conditions
will occur Tuesday through Thursday. However appears that the heat
will return on Friday into the weekend. High confidence on
temperature trends. Moderate confidence on precip chances Monday
night into Tuesday morning. Less confident for precip Friday and
beyond.

DAILIES...

Monday Night...

Interesting set-up for southern New England Monday evening into the
overnight hours. Upper level trough remains over the region as a
potent shortwave moves through. This wave will drag a cold front
across the area during the overnight hours into Tuesday morning.
Anticipate showers and thunderstorms to be ongoing across upstate NY
during the afternoon and move into western zones by the evening.
Biggest question is if thunderstorms will be able to maintain
themselves as they move eastward during the overnight hours.

Very warm and humid airmass will be in place ahead of approaching
cold front. This is shown as K values are well above 30, also an
indicator of deep layer moisture. Even though SB Cape values
decrease during the overnight hours, MU Cape values are close to
1000 J/KG with showalters well below 0 and Total totals over 50.
Even the GEFS and ECE are indicating a decent amount of CAPE
overnight. Thus it appears that there is a good amount of elevated
instability over the region. The GFS, NAM and even the EC are
showing mid-level lapse rates steepening between 6 to 7 C/km
overnight and with 0-6 km shear values increasing to 30 to 40 kts,
cannot rule out strong thunderstorms over the region. Increasing LLJ
will also help aid in thunderstorm development overnight. PWAT
values are near 2 inches so heavy rain is the main threat, but
cannot rule out strong gusty winds. Wet bulbs are still pretty
high so hail potential seems less.

Both models and ensembles are indicating the potential for strong
storms. Even the CIPS analogs are giving portions of the region a
low prob for the potential for a few severe reports. This is also
supported by the SREF probability for severe thunderstorms. We
will continue to monitor this timeframe closely, as many things
can change over the next 36 hours.

Tuesday...

Cold front will cross the region during the morning hours. Cyclonic
flow aloft and mid-level moisture will result in diurnal cu.
Tempreatures and humidity will be dropping throughout the day behind
the FROPA. High pressure will begin to build in during the
later half of the day. Highs will still be in the mid 80s.

Wednesday into Thursday...

Strong surface high pressure will build into the region on
Wednesday, moving offshore on Thursday. This will result in dry
weather and a break in the heat. Northwest flow aloft will help
bring in a drier airmass and keep dewpoints in the 50 to low 60s.

Sea breeze potential at the coasts on Wednesday with developing
Southwest flow Thursday.  This will result in temperatures in the
low to mid 80s on Wed and mid to upper 80s on Thursday.

Friday and Beyond...

Ridge over the central CONUS will continue to build keeping New
England in an upper level trough. Several shortwave and low pressure
systems across southern Canada will trigger showers and
thunderstorms on Friday and into the weekend. Exact timing is
unknown and the EC is more progressive versus the more amplified
GFS. Despite the unknown in exact timing and extent of the precip the
one certain thing is the heat. Thermal ridge looks to build over the
area as ensembles are showing 925mb temps 2 to 3 standard deviations
above normal through Sunday. Therefore could see surface temps rise
back into the low to mid 90s during this period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1845Z Update...Moderate confidence.

Across the Cape and Islands, stratus and fog continued to linger
and redevelop. Areas of IFR/LIFR in stratus and fog may persist in
this area thru the remainder of this afternoon. Then redevelopment
or continued IFR/LIFR in stratus/fog is expected during tonight.

Also, have noted that visible satellite imagery shows an area of
stratus/fog that has developed over Mass Bay. The western end of
the stratus bank stretched from the shoreline of Gloucester to
east of Marshfield at 1830Z. Latest trend on satellite indicated
the bank had retreated eastward slightly. However, will continue
to monitor as this stratus bank is east of BOS.

Elsewhere, VFR ceilings AOA 060 will persist through 00Z, except
localized MVFR/IFR in scattered showers and thunderstorms.
Concern is for scattered thunderstorms thru 23Z across CT, RI,
and central/eastern MA near stalled frontal boundary. Isolated
severe t-storms possible.

Activity will diminish this evening. Expect IFR/LIFR to return to
South Coastal areas, with VFR ceilings elsewhere.

VFR ceilings aoa 040 expected Mon. Could see another round of
scattered showers/storms later in day, especially from Berkshires
to Connecticut River Valley.

KBOS TAF...Moderate confidence. Sea breeze lasts thru the day.
Main time frame for TS potential is 21Z-00Z. Monitoring
stratus bank/with possible fog east of BOS, at this time thinking
this feature will remain east of the airport.

KBDL TAF...Moderate confidence. Main time frame for any TS
potential is thru 21z.

Outlook /Monday Night through Thursday/...

Monday Night... Moderate confidence.

Cold frontal passage will bring overnight showers and thunderstorms.
VFR conditions could drop to MVFR or IFR within any strong storm.

Tuesday through Thursday... High confidence.

VFR. Any lingering showers move off Cape Cod Tuesday morning. Sea
breezes possible on Tuesday, more likely on Wednesday. Southwest
flow returns Thursday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...Moderate confidence.

245 PM update:

Stalled front over southern New England will maintain light winds
over waters today. Areas of locally dense fog and low clouds,
mainly on south coastal waters, may linger through the remainder
of this afternoon. For areas where the fog lifts, redevelopment is
possible toward sunset, lasting through the night.

Scattered thunderstorms this afternoon over RI and eastern MA,
should also impact at least nearshore waters. Stronger storms
could produce wind gusts to 40kt and briefly reduce visibility in
heavy rain.

Issued Small Craft Advisory for nearshore waters Mon, including
Boston Harbor and Narragansett Bay. Forecast soundings show deep
mixing over land and within a mile or so of shore, with 25kt gusts
likely during afternoon. Gusts subside toward sunset. Could see
few showers or thunderstorms later in day, but greater chances are
across interior southern New England.

Outlook /Monday Night through Thursday/... Moderate confidence.

Monday... Moderate confidence. Gusty southwest winds continue over
the waters Monday night reaching 20 to 25 knots. Seas build 5 to 6
feet. A cold front moves across the waters with showers and
scattered thunderstorms.

Tuesday... High confidence. Northwest winds below 25 knots.  Seas
diminish below 5 feet.

Wednesday and Thursday...High confidence. Good boating weather with
seas below 5 feet and winds less than 15 kts.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 1 PM to 8 PM EDT Monday for
     ANZ230>237-250-251.

&&

SYNOPSIS...Dunten/JWD
NEAR TERM...Dunten/NMB/JWD
SHORT TERM...JWD
LONG TERM...Dunten
AVIATION...Dunten/NMB/JWD
MARINE...Dunten/NMB/JWD
Hazardous weather outlook, Jul 17, 2:54 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
354 AM EDT SUN JUL 17 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-180800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
354 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
ACROSS RHODE ISLAND AN EASTERN MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDICIES WILL REACH INTO THE LOW TO MID 90S ON MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW STRONG STORMS LATE MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-180800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
354 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 17, 12:02 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EDT SUN JUL 17 2016

CTZ002>004-MAZ004>007-011>022-026-RIZ001>007-172030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...SPRINGFIELD...MILFORD...
WORCESTER...FOXBOROUGH...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...AYER...
FOSTER...SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH...
EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
102 PM EDT SUN JUL 17 2016

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE BETWEEN 2 AND 8
PM THIS EVENING ALONG WITH LOCALIZED HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 AND 8
PM THIS EVENING WITH THE HIGHEST RISK FOR THIS BEING ACROSS
EASTERN MASSACHUSETTS AND RHODE ISLAND.  THE MAIN THREAT WILL BE
ISOLATED STRONG TO DAMAGING WIND GUSTS WITH A SECONDARY CONCERN OF
HAIL. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS ACTIVITY.

THOSE WHO HAVE OUTDOOR PLANS INTO THIS EVENING SHOULD KEEP AN EYE
TO THE SKY AND IF YOU HEAR THUNDER...SEEK AN INDOOR SHELTER.
REMEMBER...IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

FRANK
Special weather statement, Jul 17, 12:54 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
154 PM EDT SUN JUL 17 2016

MAZ013-017-RIZ001-171830-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
154 PM EDT SUN JUL 17 2016

...STRONG SHOWER MAY DEVELOP INTO A THUNDERSTORM ACROSS NORTHWESTERN
BRISTOL...SOUTHWESTERN NORFOLK...SOUTHEASTERN WORCESTER AND
NORTHEASTERN PROVIDENCE COUNTIES...

AT 152 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY SHOWER WHICH MAY
DEVELOP INTO A STRONG THUNDERSTORM OVER WOONSOCKET...MOVING EAST AT
25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOONSOCKET...CUMBERLAND...FRANKLIN...NORTH ATTLEBOROUGH...
ATTLEBORO...WALPOLE...MANSFIELD...LINCOLN...NORTON...SHARON...
FOXBOROUGH...BELLINGHAM...NORTH SMITHFIELD...NORFOLK...WRENTHAM...
BLACKSTONE AND PLAINVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4198 7118 4194 7153 4201 7158 4202 7150
      4206 7150 4216 7125
TIME...MOT...LOC 1752Z 252DEG 23KT 4200 7145

FRANK
Special weather statement, Jul 17, 1:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT SUN JUL 17 2016

MAZ013-017-171900-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-
220 PM EDT SUN JUL 17 2016

...STRONG THUNDERSTORM IN NORTHWESTERN BRISTOL...NORTHWESTERN
PLYMOUTH AND SOUTHWESTERN NORFOLK COUNTIES...

AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PLAINVILLE...OR NEAR NORTH ATTLEBOROUGH...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKTON...FRANKLIN...NORTH ATTLEBOROUGH...NORWOOD...STOUGHTON...
ATTLEBORO...WALPOLE...MANSFIELD...EASTON...CANTON...NORTON...SHARON..
.
FOXBOROUGH...NORFOLK...WRENTHAM...PLAINVILLE AND WEST BRIDGEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4221 7113 4210 7106 4210 7108 4203 7106
      4201 7106 4196 7135 4200 7138 4202 7138
      4202 7140 4207 7144
TIME...MOT...LOC 1820Z 239DEG 15KT 4202 7135

FRANK

The radar

The Boston radar (KBOX), 7 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bristol

When
July 17, 2:20 PM EST
Where
Bristol County, 0.51 mi E of Taunton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.900, -71.090

Trees and wires on Richmond Street in Taunton were downed by thunderstorm winds.

Hail, Plymouth

When
July 17, 2:35 PM EST
Where
Plymouth County, 0.86 mi NE of Middleboro
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.890, -70.910

Thunderstorm Wind, Plymouth

When
July 17, 2:35 PM EST
Where
Plymouth County, 0.86 mi NE of Middleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.890, -70.910

A tree at the intersection of Oak and Sproat Streets in Middleborough were downed by thunderstorm winds.

Hail, Plymouth

When
July 17, 2:39 PM EST
Where
Plymouth County, 0.86 mi NE of Middleboro
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.890, -70.910

Thunderstorm Wind, Plymouth

When
July 17, 2:40 PM EST
Where
Plymouth County, 0.86 mi NE of Middleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.890, -70.910

Multiple trees were downed on the School Street extension. A tree was downed onto a building on North Street. Multiple large trees were downed on Precinct and Thompson Streets.

Lightning, Bristol

When
July 17, 3:16 PM EST
Where
Bristol County, 0.86 mi SW of Somerset
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.740, -71.160

Lightning struck a tree, causing it to fall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651034, 651031, 651035, 651032, 651036, 651033.